Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS St. Louis, MO

February 10, 2009Cole County, Missouri

NWS St. Louis, MO issued this flash flood warning at Feb 10, 2009, 10:47 PM CST for Cole County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2009, 10:47 PM CST (04:47 UTC)
Expired
Feb 11, 2009, 1:40 AM CST
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Cole County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 110447
FFWLSX
MOC051-111045-
/O.NEW.KLSX.FF.W.0001.090211T0447Z-090211T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI

* UNTIL 445 AM CST WEDNESDAY

* AT 1042 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING OVER THE WARNED AREA. RADAR ESTIMATES OF  
  UP TO 1.5 INCHES OF RAIN HAS FALLEN OVER CENTRAL PORTIONS OF THE   
  COUNTY TO THE SOUTHWEST OF JEFFERSON CITY.  WHILE THE HEAVIEST     
  RAIN HAS MOVED OUT OF THE COUNTY AT THIS TIME...ANOTHER ROUND OF   
  HEAVY RAIN WILL BE MOVING INTO THE AREA AROUND MIDNIGHT.

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING WARDSVILLE...TAOS...ST. MARTINS...RUSSELVILLE...
  JEFFERSON CITY AND CENTERTOWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

LAT...LON 3874 9239 3872 9235 3867 9235 3864 9223
      3860 9220 3857 9213 3856 9203 3860 9195
      3855 9203 3850 9201 3847 9204 3846 9210
      3847 9217 3839 9212 3838 9218 3833 9220
      3834 9241 3842 9240 3843 9249

$$

CARNEY
1 follow-up statement
000 
WGUS73 KLSX 110740
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 AM CST WED FEB 11 2009

MOC051-110750-
/O.CAN.KLSX.FF.W.0001.000000T0000Z-090211T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-
140 AM CST WED FEB 11 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR COLE COUNTY...

THE STORMS WHICH PRODUCED THE HEAVY RAINS EARLIER HAVE WEAKENED AND 
MOVED OUT OF THE WARNED AREA. ADDITIONALLY...AREA LAW ENFORCEMENT 
INDICATES THAT FLOODING IS NO LONGER A PROBLEM IN THE AREA.

LAT...LON 3874 9239 3872 9235 3867 9235 3864 9223
      3860 9220 3857 9213 3856 9203 3860 9195
      3855 9203 3850 9201 3847 9204 3846 9210
      3847 9217 3839 9212 3838 9218 3833 9220
      3834 9241 3842 9240 3843 9249

$$

CARNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 6:07 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 10, 6:07 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CST TUE FEB 10 2009

.DISCUSSION...
/249 PM CST TUE FEB 10 2009/

VERY BUSY WEATHER PATTERN EXPECTED OVER THE NEXT 24-30 HOURS...
1. FLASH FLOOD WATCH STILL LOOKS ON TARGET...ESPECIALLY IN LIGHT
OF NEW EXCESSIVE RAINFALL OUTLOOK WHICH PLACES A LARGE PART OF THE
CWA IN A MODERATE RISK TO REACH FFG. IN ADDITION TO THE FLASH
FLOOD POTENTIAL...AREA RIVERS WILL LIKELY RISE AND A HYDROLOGIC
OUTLOOK (ESFLSX) WILL BE ISSUED TO ADDRESS THIS. FURTHER
INFORMATION CAN BE FOUND BELOW IN THE HYDROLOGY SECTION OF THIS
AFD. 2. WILL ALSO BE ISSUING A WIND ADVISORY FOR LATE TONIGHT AND
TOMORROW FOR THE ERN AND SRN PARTS OF THE CWA. 3. MOST OF THE CWA
REMAINS IN A SLIGHT RISK WITH ENHANCED PROBABILITIES FOR WIND
(30%) OVER THE SRN PART OF THE CWA LATE TONIGHT AND THE SERN
COUNTIES TOMORROW MORNING. MOST LIKELY TIME TO SVR WILL BE BETWEEN
3 AM AND 9 AM.

MODELS ARE IN GOOD AGREEMENT THAT MID LEVEL TROUGH CURRENTLY OVER
THE SOUTHWEST WILL DEEPEN AS IT MOVES QUICKLY TO THE NORTHEAST AND
ACROSS MO/IL TOMORROW. DYNAMICS ARE VERY IMPRESSIVE WITH COUPLED
JET/STRONG MID LEVEL ASCENT/STRONG 925-850MB MOISTURE CONVERGENCE
ON NOSE OF 70KT LOW LEVEL JET. PWATS WILL BE CLOSE TO 1.3 WHICH
IS WELL ABOVE FEBRUARY NORMALS. EXPECT WARM AIR ADVECTION
SHRA/TSRA TO DEVELOP BY LATE EVENING OVER THE AREA. HOW THESE WILL
AFFECT THE SVR POTENTIAL ASSOCIATED WITH A SQUALL LINE THAT WILL
MOVE ACROSS THE SRN HALF OF THE CWA 09-15Z IS UNCERTAIN. NAM/SREF
IS DEPICTING MUCAPES 500-1000 J/KG WHICH IS MORE THAN SUFFICIENT
GIVEN THE 0-6KM SHEAR OF 80KT/0-1KM SHEAR OF 40KTS/0-1KM SRH AOA
300. PRIMARY CONCERN IS DAMAGING WINDS...BUT THIS ENVIRONMENT IS
CONDUCIVE TO ISOLATED COOL SEASON TORNADOES. SEVERE THREAT SHOULD
END BY LATE MORNING ONCE THE FRONT MOVES THROUGH.

THE WIND ADVISORY WILL COVER EXPECTED INCREASE IN WIND SPEED LATE
TONIGHT IN THE TIGHT PRESSURE GRADIENT AHEAD OF THE WARM SECTOR AND
ALSO IN THE DRY SLOT TO THE SOUTH OF THE LOW TRACK TOMORROW WHERE
MIXING COULD BRING DOWN SOME MOMENTUM FROM THE 50KT 850MB WINDS.
HAVE NOT INCLUDED THE REST OF THE CWA AT THIS TIME...BUT THE NRN AND
WRN COUNTIES WILL BE GETTING CLOSE TO CRITERIA TOMORROW AFTERNOON
ONCE THE LOW LIFTS OUT.

FLASH FLOOD REMAINS A THREAT GIVEN THE REASON MENTIONED ABOVE.  HAVE
WIDESPREAD 1-3 QPF TOTALS GOING THROUGH 00Z TOMORROW...WITH THE
HIGHEST TOTALS THROUGH THE CENTRAL CWA WHERE THE LOW WILL TRACK.
TSRA COULD LOCALLY ENHANCE THESE TOTALS. THESE AMOUNTS EXCEED
GOING 3 AND 6 HOUR FLASH FLOOD GUIDANCE. HAVE GONE WITH ALL RAIN
WITH THIS EVENT...BUT FORECAST SOUNDINGS ARE DROPPING QUICKLY
RIGHT ABOUT THE TIME THAT THE PRECIPITATION IS GETTING READY TO
END. THERE IS A SMALL CHANCE THAT STRONG UVV COULD COOL THE
COLUMN MORE THAN IS FORECAST...WHICH COULD CAUSE THE
PRECIPITATION TO END AS SNOW OVER PARTS OF NERN MO/W CNTRL IL. DRY
WEATHER THEN SETS IN FROM TOMORROW NIGHT INTO EARLY FRIDAY.

TEMPERATURES ARE A COMBINATION OF THE NAM/SREF 2M TEMPERATURES.

FOR FRIDAY NIGHT INTO NEXT TUESDAY...MEDIUM RANGE MODELS ALL AGREE
WITH A PROGRESSIVE PATTERN OVER THE CENTRAL CONUS.  THERE IS ALSO
DECENT AGREEMENT BETWEEN THE GEM/ECWMF AND THE NEW 12Z GFS THAT A
SHORTWAVE TROUGH WILL MOVE ACROSS MO/IL ON FRIDAY NIGHT WITH >0.25
QPF NORTH OF I-70.  HAVE KEPT WITH THE IDEA OF A RAIN/SNOW MIX ALONG
I-70 WITH JUST SNOW OVER THE NRN THIRD OF THE CWA SO WILL NEED TO
MONITOR FOR POTENTIAL ACCUMULATIONS.  SYSTEM MOVES QUICKLY EWD AND
THERE IS SOME SMALL POSSIBLITY OF PRECIPITATION OVER THE
WEEKEND...BUT WILL KEEP THE CHANCES SLIGHT BECAUSE OF DIFFERENCES IN
MODEL TIMING IN THE FAST FLOW.  BOTH GFS/ECWMF ARE IN DECENT
AGREEMENT WITH A SIGNIFICANT SHORTWAVE MOVING INTO THE REGION EARLY
NEXT WEEK...SO HAVE ADDED A CHANCE OF RAIN NEXT TUESDAY.

BRITT

&&

.AVIATION...
/550 PM CST TUE FEB 10 2009/
FOR THE 00Z TAFS...
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA THIS
EVENING. PRIMARY CONCERN WILL BE MVFR/IFR CONDITIONS IN THE
STRONGEST STORMS. THINK THE GREATEST THREAT FOR STORMS WILL BE
BETWEEN 04Z AND 09Z ACROSS THE AREA...BUT HEAVY RAIN WILL CONTINUE
TO BE A POSSIBLITY THROUGHOUT THE NIGHT. ANOTHER ROUND OF THUNDER
LOOKS LIKELY BETWEEN 12Z AND 16Z WEDNESDAY AS THE UPPER LEVEL
STORM SYSTEM MOVES OVERHEAD GREATLY INCREASING THE INSTABILITY. LOW
CIGS/VSBYS WILL CONTINUE AT LEAST THROUGH EARLY WEDNESDAY
AFTERNOON WITH SOME CLEARING TOWARD WEDNESDAY EVENING.

CARNEY

&&

.HYDROLOGY...
BASED ON THIS MORNINGS 24-HOUR RAINFALL FORECAST FROM THE
HYDROMETEOROLOGICAL PREDICTION CENTER...THE GREATEST POTENTIAL FOR
RIVER FLOODING WOULD BE IN THE FOLLOWING RIVER BASINS:  THE MERAMEC
RIVER INCLUDING THE BOURBEUSE AND BIG RIVER BASINS...THE BLACK
RIVER...THE CUIVRE RIVER...THE KASKASKIA RIVER...AND THE ILLINOIS
RIVER BASINS.

SOME OF THE RAINFALL IN THIS EVENT WILL FALL AFTER THE INITIAL
24-HOUR RAINFALL FORECAST.  TO ACCOUNT FOR THE ENTIRE STORM
RAINFALL...THE RIVER FOREDAST CENTERS RUN CONTINGENCY FORECASTS TO
ESTIMATE FLOOD POTENTIAL FOR THE ENTIRE STORM...WHICH SHOULD END BY
ABOUT MIDDAY WEDNESDAY.

CONTINGENCY FORECASTS FROM THE RIVER FORECAST CENTERS USING 48 HOURS
OF FORECAST RAINFALL INDICATE SIGNIFICANT FLOODING IS POSSIBLE ALONG
THE MERAMEC RIVER...ON THE KASKASKIA RIVER NEAR VANDALIA...AND ALONG
THE ILLINOIS RIVER...THOUGH THE HIGHER LEVELS ON THAT RIVER WOULD
NOT BE REALIZED UNTIL NEXT WEEK.

FUCHS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH WEDNESDAY
     MORNING FOR AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-
     GASCONADE-IRON-JEFFERSON-LINCOLN-MADISON-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

     WIND ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR CRAWFORD-IRON-
     JEFFERSON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH WEDNESDAY
     MORNING FOR BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE
     IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-
     MONROE IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-
     WASHINGTON IL.

     WIND ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR BOND IL-
     CLINTON IL-FAYETTE IL-MACOUPIN IL-MADISON IL-MARION IL-
     MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Feb 10, 4:02 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CST TUE FEB 10 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAVY RAIN IS EXPECTED LATE TONIGHT AS A LOW PRESSURE SYSTEM
APPROACHES THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF
THE AREA LATE TONIGHT FOR 1 TO 3 INCHES OF RAIN FALLING ON GROUND
THAT IS SATURATED.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE
TONIGHT...ESPECIALLY OVER SOUTHEAST MISSOURI. THE GREATEST THREAT
WILL BE DAMAGING WINDS...HOWEVER TORNADOES ARE ALSO POSSIBLE
BECAUSE OF THE STRONG WIND SHEAR.

OUTSIDE OF THUNDERSTORMS...SOUTH WINDS ARE EXPECTED TO INCREASE
LATE TONIGHT INTO THE 15 TO 25 MPH RANGE WITH SOME WIND GUSTS IN
EXCESS OF 35 MPH OVER PARTS OF SOUTH CENTRAL AND SOUTHWEST
ILLINOIS AS WELL AS SOUTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAIN IS EXPECTED TO CONTINUE WEDNESDAY MORNING. A FLASH
FLOOD WATCH WILL CONTINUE UNTIL NOON ON WEDNESDAY OVER MOST OF THE
AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHEAST AND FAR EAST CENTRAL MISSOURI AS WELL AS SOUTHWEST AND
SOUTH CENTRAL ILLINOIS ON WEDNESDAY MORNING.

WINDY CONDITIONS ARE ALSO EXPECTED ON WEDNESDAY...WITH OCCASIONAL
GUSTS IN THE 40 TO 45 MPH RANGE. A WIND ADVISORY IS IN EFFECT FOR
PARTS OF SOUTH CENTRAL AND SOUTHWEST ILLINOIS AS WELL AS SOUTHEAST
MISSOURI.

THERE IS A CHANCE OF SNOW FRIDAY AND FRIDAY NIGHT...MAINLY ALONG
AND NORTH OF INTERSTATE 70. THERE IS SOME POTENTIAL FOR
ACCUMULATING SNOW OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT FOR SEVERE WEATHER AND
FLOODING. IN ADDITION TO SEVERE WEATHER...SPOTTERS ARE ASKED TO
REPORT HEAVY RAINFALL AMOUNTS AND ANY FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 12:17 AM CSTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis6 hr
Feb 11, 12:44 AM CSTFlash Flood WarningLSXSaint Louis, City of Saint Louis5 hr
Feb 11, 2:29 AM CSTSevere Thunderstorm WarningLSXMadison27 min
Feb 11, 2:49 AM CSTRiver Flood WarningLSXJefferson32 hr
Feb 11, 10:27 AM CSTRiver Flood WarningLSXFranklin72 hr
Feb 11, 10:54 AM CSTRiver Flood WarningLSXReynolds34 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.